Nebraska, 2003

Hail in Nebraska, June 12, 2003

June 12, 2003 · NWS LBF · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
$10,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 12, 1:00 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 PM CDT THU JUN 12 2003

MAIN FOCUS TONIGHT WILL BE FRONTAL POSITION AND SEVERE THREAT AS
ATMOSPHERE DESTABILIZES LATE THIS AFTERNOON.

QUASI STATIONARY FRONT ACROSS SANDHILLS PER SATELLITE/SFC OBS SHOULD
ACTIVATE AN E-W ELONGATED TSRA CLUSTER LATE THIS AFTN AND TONIGHT.
EASTERLY UPSLOPE IS DEEPENING PER KLNX VWP.  TCU ARE BEGINNING TO
BUILD AT 1830Z.  CAPE AND SHEAR SUGGEST SLOWLY ROTATING THUNDERSTORMS
THIS EVENING WITH A FEW STORMS REACHING SVR LIMITS.  WIND AND HAIL
THE MAIN THREAT.

SHORT WAVE ADVANCING THRU COLORADO THIS AFTN AND ONTO THE PLAINS
TONIGHT WILL PROVIDE ADDITIONAL FOCUS FRIDAY MORNING WITH ACTIVITY
CONTINUING AND PERHAPS REENERGIZING DURING THE AFTN THRU EVENING.

THRU SATURDAY...WINDS ALOFT CONTINUE TO WEAKEN PROVIDING LESS
SHEAR. TEMPS ALOFT ALSO WARM.  SHORT WAVE SHOULD EXIT THE AREA IN
THE LATE SATURDAY AFTN WITH ACTIVITY QUICKLY ENDING BY SAT NIGHT.

WILL TAKE A LOOK AT 18Z ETA BEFORE FINALIZING FCST.

SUN-THUR...ATM APPEARS TO QUASI-BAROTROPIC.  WEAK WINDS AND MOIST.
LACKING SIGNIFICANT FORCING...FCST IS DRY AND SEASONABLE.

.LBF...NONE.

CDC
Hazardous weather outlook, Jun 12, 2:45 PM CST, 3 hours 45 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS
TONIGHT ACROSS PORTIONS OF WESTERN NEBRASKA. THE BEST CHANCE FOR
SEVERE STORMS WILL BE WEST OF A LINE FROM CURTIS...IN NORTHERN
FRONTIER COUNTY...TO RUSHVILLE IN NORTHERN SHERIDAN COUNTY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING IN THE WESTERN
MOST PORTION OF THE OUTLOOK AREA...GENERALLY AFTER 5 PM MDT. THE
ATMOSPHERE IS THIS AREA WILL BE QUITE UNSTABLE...AND AS AN UPPER
LEVEL DISTURBANCE APPROACHES...THUNDERSTORMS ARE EXPECTED TO
DEVELOP. WITH PLENTY OF MOISTURE AND UNSTABLE AIR IN PLACE...THE
STORMS THAT DO DEVELOP INITIALLY WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL...PRIMARILY...AND POSSIBLY DAMAGING WINDS. A STALLED
FRONTAL BOUNDARY WILL ALSO REMAIN ACROSS THE OUTLOOK AREA AS
WELL...AND MAY ALSO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT
LATER THIS EVENING. THESE STORMS ARE EXPECTED TO DEVELOP INTO A
LARGER COMPLEX ACROSS THE WESTERN PORTION OF THE OUTLOOK AREA AFTER
SUNSET...WITH THE MAIN SEVERE WEATHER THREAT TURNING TO HEAVY
RAIN...SINCE THE MOVEMENT OF THE STORMS IS EXPECTED TO BE SLOW.

THE THUNDERSTORM COMPLEX...IF IT DEVELOPS AS EXPECTED...SHOULD
WEAKEN AS IT MOVES SLOWLY EAST INTO SOUTHWEST NEBRASKA THROUGH THE
NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ACTIVE UPPER LEVEL PATTERN WILL CONTINUE FOR FRIDAY...BRINGING
THE CHANCE FOR THUNDERSTORMS ONCE AGAIN TO THE OUTLOOK AREA.
HOWEVER...CLOUD COVER MAY LIMIT INSTABILITY DURING THE
DAY...THEREFORE SEVERE WEATHER WILL NOT BE AS LIKELY. ANOTHER CHANCE
FOR THUNDERSTORMS WILL EXIST ON SATURDAY. A DRIER WEATHER PATTERN IS
THEN EXPECTED FOR THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATER TONIGHT IN THE WESTERN PORTION OF THE
OUTLOOK AREA TO PROVIDE INFORMATION CONCERNING HAIL AND RAINFALL
AMOUNTS.

JWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Custer

When
June 12, 6:30 PM CST
Where
Custer County, 6 mi SSW of Anselmo
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.783, -100.083

Hail, Custer

When
June 12, 7:05 PM CST
Where
Custer County, 13 mi NW of Anselmo
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.817, -99.967

Hail, Blaine

When
June 12, 7:30 PM CST
Where
Blaine County, 10 mi NE of Dunning
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.417, -102.333

Hail, Blaine

When
June 12, 7:31 PM CST
Where
Blaine County, 3 mi SE of Dunning
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.533, -99.917

Hail, Blaine

When
June 12, 7:40 PM CST
Where
Blaine County, 8 mi E of Dunning
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.750, -100.050

Hail, Garden

When
June 12, 9:34 PM MST
Where
Garden County, Oshkosh
Measured
1 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -99.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363302, 5363301, 5363300, 5362697, 5362696, 5362695.